|LETTER TO THE EDITOR
|Year : 2023 | Volume
| Issue : 1 | Page : 39-40
Escitalopram-induced rabbit syndrome
Nitish Batra, Prerna Verma, Neha Phate, Sunil Kumar
Department of Medicine, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Sciences (Deemed to be University), Wardha, Maharashtra, India
|Date of Submission||18-May-2022|
|Date of Decision||05-Jul-2022|
|Date of Acceptance||01-Aug-2022|
|Date of Web Publication||31-Jan-2023|
Department of Medicine, Jawaharlal Nehru Medical College, Datta Meghe Institute of Medical Sciences (Deemed to be University), Wardha, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Batra N, Verma P, Phate N, Kumar S. Escitalopram-induced rabbit syndrome. Ann Mov Disord 2023;6:39-40
Rabbit syndrome (RS) is a distinct extrapyramidal syndrome identified by involuntary, rapid, fine, and rhythmic movements along the vertical axis of the mouth, occurring at a frequency of approximately 5 Hz. Certain populations are reported to be at higher risk of RS, including women, middle-aged/elderly population, and those with preexisting brain damage. The symptoms are exclusively limited to the oral and masticatory muscles, without the involvement of the tongue. To the best of our knowledge, we present the single case report from India highlighting the likelihood that rabbit syndrome is induced by escitalopram.
A 65-year-old woman with hypertension presented to our institution with chief complaints of decreased sleep for 2 days and abnormal movements in the perioral region for 1 day (Video 1) [Additional file 1]. She was recently started on 10 mg escitalopram for reduced sleep and irritability at a local hospital. There was no history suggestive of the involvement of the lower limbs, loss of bowel/bladder control, frothing at the mouth, uprolling of the eyes, or tongue bite. The patient had no history of fever, trauma, dyspnea, or decreased urine output. She was conscious and followed all the commands. Her complete blood count, liver function test, and renal function test, including electrolytes, were normal. Despite this, the patient’s abnormal movements persisted and magnetic resonance imaging of the brain was advised, which was normal. Her electroencephalogram was normal. Escitalopram was stopped and her symptoms improved over a period of 2 days. She is currently in follow-up and is doing well. There has been no recurrence of her symptoms.
A few case reports have described RS occurring as a side effect of escitalopram., The induction of RS by selective serotonin reuptake inhibitors has been considered to be a consequence of serotonergically mediated inhibition of the dopaminergic system. The pattern of movement in RS differs from that in tardive dyskinesia (TD), such that TD affects the tongue and involves slower and irregular movements. Similar to TD, the movements in RS increase in situations of fatigue and anxiety. RS cannot be voluntarily suppressed by the patient, unlike other types of oral dyskinesia, such as buccolingual and buccolingual-masticatory syndrome., To date, there are only a few case reports on RS caused by antidepressant drugs through serotonin-mediated inhibition of dopaminergic neurotransmission in the basal ganglia. In our case, RS occurred 3 days after starting escitalopram, which improved after discontinuation of the drug. In a previous case report, escitalopram-induced RS occurred after 3 months of starting the treatment, which improved with 2-mg trihexyphenidyl per day for 10 days and discontinuation of escitalopram.
We suggest that RS should be considered as a differential diagnosis in patients presenting with orolingual dyskinesia, and considerable importance should be given to drug history.
NB, PV, NP, SK contributed in manuscript writing, conception, organization and execution of the research.
Ethical compliance statement
We have read the Journal’s position on issues involving ethical publication and affirm that this report is consistent with those guidelines. All authors have approved the final article.
The authors certify that they have obtained all appropriate patient consent forms. Written informed consent was provided by the patient for his images, video, and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Schwartz M, Hocherman S. Antipsychotic-induced rabbit syndrome: Epidemiology, management and pathophysiology CNS Drugs 2004;18:213-20.
Catena Dell’osso M, Fagiolini A, Ducci F, Masalehdan A, Ciapparelli A, Frank E. Newer antipsychotics and the rabbit syndrome. Clin Pract Epidemiol Ment Health 2007;3:6. doi: 10.1186/1745-0179-3-6.
Nimber JS, Aggarwal A. Rabbit syndrome likely induced by escitalopram: A case report J Pharm Technol 2014;30:179-81.
Jus K, Jus A, Villeneuve A. Polygraphic profile of oral tardive dyskinesia and of rabbit syndrome: For quantitative and qualitative evaluation Dis Nerv Syst 1973;34:27-32.